Skip to content
My WebMD Sign In, Sign Up
Joint pain and Prednisone
avatar
IllinoisMom42 posted:
Hi, I am newly diagnosed with fibromyalgia. I had a flare-up recently brought on by the flu. Do any of you have joint pain when you are in a flare-up? And if so did you try Prednisone? I was in such pain in all my joints I could hardly walk, all my bloodwork came back normal, rheumatologist said it's not RA. Just curious because everything I have read says you have muscle pain, never read anything about JOINT pain. Any feedback is appreciated. Thanks! IllinoisMom42
Reply
 
avatar
Anjl26 responded:
Yes, you can have joint pain with FM. It's actually the muscles and cartiledge surrounding the joint, but it feels like it's from the joint itself.

Prednisone is a great drug for inflammation. It has alot of nasty side effects though. Since FM does NOT cause inflammation, prednisone is not the treatment of choice. If there's something going on though, like arthritis, tendonitis etc then the pred would have some benefit.
 
avatar
cactusflower1963 responded:
My doctor keeps me on a low maintenance dose of prednisone. I have a lot of inflammation in my joints. When it gets bad, my doc ups the dosage. Prednisone makes you feel great and like you can accomplish almost anything.

Like Sharon said, it has nasty side effects. I always feel bad when I'm weaning back down from the high doses. I'm in such a flare right now I'm almost ready to ask my doc to up the doseage. Actually, he said I can increase it whenever I feel the need.

I would like to find something to decrease the pain and inflamation without the side effects! I have tried so many anti inflamatories though that didn't work. And I have stomach problems that make it even more difficult.

I've been diagnosed with osteoarthritis but I think it's something else that is going on with me. I hope that answered your question.
 
avatar
Surrender_Dorothy responded:
Hi

I take a low dose of Prednisone and I know it help tremendously. Although I have 2 other auto immune diseases besides FM. You could have something else going on besides the FM. I have to ramp mine up every once in awhile when I am really bad. I don't know if it helps with my FM, but I do know that it helps how I feel....

Take Care, Leslie
 
avatar
momoathome responded:
HI there from CT

How long ago did you have the flu ? - the joint pain can be lingering from that. Do you have any other auto-immune problems? Even athritis can cause joint pain out of nowhere.

Use caution with the corticosteriods - they can have damaging effects on the body. I had to use them at the same time I was on Methotrexate and after that, my adrenals were shot to heck - so now I'm on a special diet to control my cortisol levels - and no more prednisone unless I'm hospitalized....

During a Flare, my tender points are screaming, and make me think it's joint pain, but anti-inflammatories don't touch it.... so it's just FM trigger / tender point pain multiplied by 10 at least

Honestly though - I think stretching is best during a flare..... for me it quiets all the screaming

Rest & get better, Momo
 
avatar
ZooCrewMom responded:
I absolutely have joint pain. My knees and my wrists are the worst, but recently I am also getting pain in my elbows and extreme pain in the ankles.

My rheumy put me on Mobic. It helped with the joints, but not with the deep muscle pain. My GP told me to temporarily go off of the Mobic and use the Prednisone. I started about a week ago and will go back to the Mobic when I get back.

My diagnosis is incomplete at this point and my two doctors have two different points of view as to what my problem is (besides the FM) so I don't know if the Prednisone helps because of another issue or what.

I am not really much help am I?

Angel
 
avatar
limbobimbo responded:
Hi,

Sorry to hear about your illness,I was on prednisone for about 8 months and experienced joint pains which my doctor kind of poo pooed so I was glad someone else re-affirmed my suspicions. On the upside the weight,moon face and pain went after I came off medication, I am 62 so hopefully you will have a full recovery
 
avatar
carrotmater responded:
Hi IllinoisMom42,
I have joint pain but I have psoriatic arthritis also. Yes the dreaded prednisone. I hate prednisone but it does what it is supposed to do but it just makes me feel like I am going to jump out of my skin. You can have both muscle and joint pain with fibromyalgia.

I hope you do well and remember to keep hydrated, where I am the heat is awful and I drink all the time.

carrotmater
 
avatar
tunkashila responded:
Hello, my name is Greg, and I have had fibromyalgia several timesThe first attack was about 10, 11 years ago, since then I've had one more attack, as of four months ago I've been enduring a continual attack. This is where prednisone, has done its job, except for the fact that it keeps coming back in about a week after totally recedeing. I've just started taking prednisone this morning, I take a dose of 10 mg three times daily, for 5 to 7 days. And then reduce it to 5 mg 3?5 to 7 days, then 2 1/2 mg, then 1 mg. Same dosages as 10 and five.You should be having severe pain in your 13 major joints, it can exceed that, for this time round I'm having it in my jawbone joint.To make sure it's fibromyalgia, have your RA check for a disease called RS3PE, it's a disease that falls between severe arthritis and rheumatoid arthritis, it has all the pains of rheumatoid but there are no pits or joint disfiguration, just severe painThe way for the prednisone to work you have to do heavy exercises at least five days a week. I do six days a week, first thing out of bed I get on a rowing machine, 40 to 50 minutes, and then right on a recumbent bike for 30 some minutes.If you want to get rid of it this is the only way, believe me, the exercise and an steroid work. I'm a man 78 year old ex-Olympic rower and Olympic coach for many years.
Good luck my dear it can be done
Greg


Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
368 of 395 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.